Alert archive / California / Freeze Warnings in 2020

Freeze Warning 1, NWS Eureka, CA

February 29, 2020Mendocino County, California

NWS Eureka, CA issued this freeze warning at Feb 29, 2020, 2:13 PM PST for Mendocino County, California. It took effect at Mar 1, 2020, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 2:13 PM PST (22:13 UTC)
In effect from
Mar 1, 2020, 12:00 AM PST
Expired
Mar 1, 2020, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS76 KEKA 292213
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
213 PM PST Sat Feb 29 2020

CAZ110-111-113-010615-
/O.UPG.KEKA.FZ.A.0001.200301T0800Z-200301T1700Z/
/O.NEW.KEKA.FZ.W.0001.200301T0800Z-200301T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
213 PM PST Sat Feb 29 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Southeastern Mendocino Interior 
  Counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Similar low temperatures will be possible 
  Monday morning as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ112-010615-
/O.UPG.KEKA.FZ.A.0001.200301T0800Z-200301T1700Z/
/O.NEW.KEKA.FR.Y.0001.200301T0800Z-200301T1700Z/
Southwestern Mendocino Interior-
213 PM PST Sat Feb 29 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southwestern Mendocino Interior County.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Frost will again be possible Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
4 follow-up statements
120 
WWUS76 KEKA 292232 AAA
NPWEKA

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Eureka CA
232 PM PST Sat Feb 29 2020

CAZ110-111-113-010645-
/O.CON.KEKA.FZ.W.0001.200301T0800Z-200301T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
232 PM PST Sat Feb 29 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Southeastern Mendocino Interior, Northeastern Mendocino
  Interior, and Northwestern Mendocino Interior counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Similar low temperatures will be possible 
  Monday morning as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ101-103-010645-
/O.EXA.KEKA.FR.Y.0001.200301T0800Z-200301T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
232 PM PST Sat Feb 29 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Frost will again be possible Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$

CAZ112-010645-
/O.CON.KEKA.FR.Y.0001.200301T0800Z-200301T1700Z/
Southwestern Mendocino Interior-
232 PM PST Sat Feb 29 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southwestern Mendocino Interior County.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Frost will again be possible Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
410 
WWUS76 KEKA 010635
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1035 PM PST Sat Feb 29 2020

CAZ110-111-113-011500-
/O.CON.KEKA.FZ.W.0001.200301T0800Z-200301T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
1035 PM PST Sat Feb 29 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Southeastern Mendocino Interior, Northeastern 
  Mendocino Interior, and Northwestern Mendocino Interior 
  counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-112-011500-
/O.CON.KEKA.FR.Y.0001.200301T0800Z-200301T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
1035 PM PST Sat Feb 29 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
201 
WWUS76 KEKA 011148
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
348 AM PST Sun Mar 1 2020

CAZ110-111-113-011700-
/O.CON.KEKA.FZ.W.0001.000000T0000Z-200301T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
348 AM PST Sun Mar 1 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Southeastern Mendocino Interior, Northeastern 
  Mendocino Interior, and Northwestern Mendocino Interior 
  counties.

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-112-011700-
/O.CON.KEKA.FR.Y.0001.000000T0000Z-200301T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
348 AM PST Sun Mar 1 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Humboldt counties, Southwestern
  Mendocino Interior. 

* WHEN...From midnight tonight to 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
643 
WWUS76 KEKA 011715
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
915 AM PST Sun Mar 1 2020

CAZ110-111-113-011815-
/O.EXP.KEKA.FZ.W.0001.000000T0000Z-200301T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
915 AM PST Sun Mar 1 2020

...FREEZE WARNING HAS EXPIRED...

$$

CAZ101-103-112-011815-
/O.EXP.KEKA.FR.Y.0001.000000T0000Z-200301T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
915 AM PST Sun Mar 1 2020

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Feb 29, 5:12 AM PST, 9 hours 1 minute earlier.

Area forecast discussion, Feb 29, 5:12 AM PST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
512 AM PST Sat Feb 29 2020

.SYNOPSIS...Much cooler conditions can be expected today and
Sunday, with perhaps some coastal drizzle and perhaps a shower or
two across Del Norte County. Temperatures are likely to drop to
near and slightly below freezing in interior areas tonight, and
again Sunday night. Warm and dry conditions return Monday through
Thursday, with rain likely to arrive Friday.

&&

.DISCUSSION...Changes are on the way for Northwest California as a
cold front approaches from the north. Some early evidence has
already presented itself in the form of some light drizzle near
the coast, which may continue periodically over the next 24 hour
hours or so. This will be just about the only precipitation this
cold front will bring to the area, aside from perhaps some very
showers in the mountains of Del Norte county. In fact, it's not
impossible for a weak thunderstorm or two to develop across parts
of Del Norte county this afternoon and evening, although it is
unlikely. Otherwise, this front will be generally dry, bringing
only cooler temperatures and breezy north winds. Afternoon high
temperatures are expected to drop approximately 15-20 degrees
throughout the interior today and Sunday, likely only reaching
into the 40s and 50s.

In addition, much cooler overnight low temperatures can be
expected both tonight and Sunday night. In fact, many interior
areas are expected to drop to near or below freezing, including
Mendocino County. Since Sunday happens to be the first day that
Frost/Freeze headlines resume in Mendocino County, a Freeze Watch
has been issued for tonight and Sunday morning across many
interior areas. Farther north, freezing temperatures are likely
here as well, but it is not quite late enough in the season to
begin issuing Freeze headlines here. Cool and dry conditions will
persist Sunday, with another night of freezing temperatures
inland.

Monday through Thursday, high pressure will gradually return to
the region, bringing a warming and drying trend. Temperatures by
mid-week are expected to climb back into the 60s and 70s
throughout interior low elevations, which remains well above
normal for early March. Overnight lows will gradually warm as
well, although some interior valleys may continue to see patchy
frost here and there.

Confidence continues to increase that rain will return to the
region Friday, and linger potentially into the weekend. Confidence
in amounts and timing remains low, but it does appear that most of
the area will see at least some moderate rainfall. Certainly not
enough to erase the significant deficit wrought by one of the
driest February's on record, but beneficial nonetheless. /BRC

&&

.AVIATION...A cold front will continue to move across the eastern
part of the area this morning. Some drizzle/very light rain will
possible today in Del Norte and extreme northern Humboldt
counties, though no significant amounts are anticipated.
Elsewhere, dry conditions are expected to persist. Winds will pick
up across the forecast area this afternoon and evening, with some
gusty conditions possible at KUKI. Otherwise, mostly VFR
conditions are expected to prevail at all three terminals today,
with occasional dips to MVFR possible along the coast.

&&

.MARINE...Northerlies will continue to ramp up today and
eventually increase to Gale Force in strength over all zones
except the northern inner waters on Sunday. Steep, short-period
seas will build in response to these gusty winds. The combination
of these short- period seas and a building northwest swell will
lead to a chaotic sea state this weekend. The Gale Watches have
been upgraded to Gale Warnings and the Small Craft Advisory is in
place for the northern inner waters. Conditions are forecast to
gradually improve early next week, though winds will remain
elevated over the southern outer waters through the middle of the
upcoming work week. Otherwise, another northwest swell will move
through the waters late on Tuesday and into Wednesday.

&&

.FIRE WEATHER...After one of the driest Februaries on record,
fine and dead fuels throughout the region have dried to near
unprecedented levels for this time of year throughout the area.
While fuel conditions overall are not supportive of large fires or
extreme fire behavior due to the live fuel component, there has
been an uptick in fire behavior that is not typical of late
February, as evidenced by the Baseball fire. In addition, breezy
northerly winds and low afternoon humidity are expected to develop
Sunday, particularly across Lake County and along the ridges
adjacent to the Central Valley.

Again, while extreme fire behavior is not expected, these
conditions could contribute to some unexpectedly active fire
behavior Sunday, particularly in fine and dead fuel beds. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch from late tonight through Sunday morning for
     CAZ110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 1 PM PST Sunday for PZZ470.

     Gale Warning from 1 PM to 11 PM PST Sunday for PZZ470.

     Small Craft Advisory until 3 AM PST Sunday for PZZ455-475.

     Gale Warning from 3 AM Sunday to 3 AM PST Monday for PZZ455.

     Small Craft Advisory from 7 AM this morning to 3 AM PST Monday
     for PZZ450.

     Gale Warning from 3 AM Sunday to 9 AM PST Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 29, 3:28 AM PST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
328 AM PST Sat Feb 29 2020

CAZ101>109-011130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-
328 AM PST Sat Feb 29 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-011130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
328 AM PST Sat Feb 29 2020

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Temperatures are expected to fall to near or slightly below freezing
throughout much of interior Mendocino county late tonight and Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing temperatures will again be possible Sunday night and Monday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 2:29 AM PSTFreeze WatchEKAMendocino12 hr
Feb 29, 2:33 AM PSTGale WarningEKA3 days
Feb 29, 2:13 PM PSTFrost AdvisoryEKADel Norte, Humboldt, Mendocino19 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.